Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

May 3, 2021Sumner County, Tennessee

NWS Nashville, TN issued this special weather statement at May 3, 2021, 11:50 PM CDT for Sumner County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 11:50 PM CDT (04:50 UTC)
Expired
May 4, 2021, 12:30 AM CDT
In force
40 min
Issued by
NWS Nashville, TN

County Sumner County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS84 KOHX 040450
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
1150 PM CDT Mon May 3 2021
 
TNZ007-008-027-040530-
Robertson TN-Davidson TN-Sumner TN-
1150 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...WESTERN
SUMNER AND SOUTHEASTERN ROBERTSON COUNTIES UNTIL 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joelton, or 11 miles south of Springfield, moving northeast at 35
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Greenbrier, Ridgetop, Cross Plains, Portland, Joelton, Orlinda,
Mitchellville, Whites Creek and Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 93 and 121.
 Interstate 24 between mile markers 32 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8636 3623 8680 3634 8692 3635 8691
      3664 8658 3663 8656 3664 8655 3664 8654
      3665 8651 3665 8649
TIME...MOT...LOC 0450Z 231DEG 29KT 3634 8680 

$$

Schaper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at May 3, 8:39 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 3, 8:39 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
839 PM CDT Mon May 3 2021

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Upper level ridging influences strong enough to suppress
convective development has occurred this afternoon into these
early evening hours across mid state region keeping our area
dry and relatively cloud free. However weakening upper level
ridging influences anticipated by consensus model blends as mid
to late evening hours progress. What that will potentially bring,
if a forcing mechanism aloft like a shortwave passage in
developing southwesterly flow aloft occurs across mid state region,
is potential for rapid strong to severe thunderstorm development.
OHX 05/00Z sounding showing an atmosphere primed for strong
convection with sfc based CAPES well over 3,000 J/KG, LI -11, low
LCL/LFC heights, SFC-3 km SRH values around 220 M2/S2, and at
least in lower levels indication of a right turning hodograph,
with PW values approaching 1.4 inches. Latest HRRR model trends
are showing some bullseye of heavy rainfall amounts across mid
state region during overnight hours too and that trend will need
continued monitoring. Adjusted afternoon forecast to show
transition from a mostly clear with little vertical extent to
cumulus field environment early this evening to an environment
supportive of robust convective development mainly after midnight
tonight. Tweaked hourly temperature, dewpoint, wind speed, wind
direction, sky, and pop grids and blended them with previously
associated forecasted values. With continuance of strength of
southerly low level flow tonight, raised overnight low
temperatures on average by a couple of degrees across mid state
region. Remainder of forecast continues to be on track.

Again, the key player here is how long these strong enough upper
level ridging influences that having been suppress convective
development hang around mid state region this evening and
potentially into the overnight hours. If they actually hold
longer than consensus model blends advertise, development of
showers and thunderstorms may not occur as soon as previously
thought for the late evening through overnight time frame.
If these upper level ridging influences weaken more rapidly than
expected, strong convection could develop sooner than later.
Basically mid state continues to be in a wait and see mode as
these evening hours progress.

&&

.AVIATION...
00Z TAF DISCUSSION.

Currently have VFR conditions at all TAF sites. Developing VCTS
are possible after 02-03Z and continue intermittently through the
overnight hours. Will leave the CIGs VFR...but if a storm pops up
in or around a terminal CIGs and VISs could drop to IFR. Another
more definite round of showers and thunderstorms expected after
11Z which should bring MVFR conditions. There may be a break in
the late afternoon with a return to VFR after 18-20Z.

Wind will turn southerly and gust 15-20KT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, May 3, 8:13 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
813 PM CDT Mon May 3 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-041000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
813 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

Some severe thunderstorms will be possible mainly after midnight
tonight across mid state region, especially northwest portions.
Main threats are damaging winds and large hail. Formation of a
tornado or two could also be possible, especially across northwest
portions. Brief heavy rainfall causing localized flooding will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected through the day
and into at least the evening hours Tuesday. Severe storms are
possible with all threats possible, including damaging winds,
large hail, isolated tornadoes, and brief heavy rainfall
resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, May 3, 11:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
1150 PM CDT Mon May 3 2021

TNZ007-008-027-040530-
Robertson TN-Davidson TN-Sumner TN-
1150 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...WESTERN
SUMNER AND SOUTHEASTERN ROBERTSON COUNTIES UNTIL 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joelton, or 11 miles south of Springfield, moving northeast at 35
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Greenbrier, Ridgetop, Cross Plains, Portland, Joelton, Orlinda,
Mitchellville, Whites Creek and Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 93 and 121.
 Interstate 24 between mile markers 32 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8636 3623 8680 3634 8692 3635 8691
      3664 8658 3663 8656 3664 8655 3664 8654
      3665 8651 3665 8649
TIME...MOT...LOC 0450Z 231DEG 29KT 3634 8680

Schaper

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:22 PM CDTRiver Flood AdvisoryOHXHickman11 hr
May 3, 11:56 PM CDTSpecial Weather StatementOHXJackson, Macon, Trousdale34 min
May 4, 12:25 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Trousdale35 min
May 4, 12:58 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon47 min
May 4, 1:32 AM CDTSpecial Weather StatementOHXCumberland43 min
May 4, 1:34 AM CDTSevere Thunderstorm WarningOHXClay, Overton26 min
May 4, 1:54 AM CDTSpecial Weather StatementOHXMacon51 min
May 4, 2:00 AM CDTSpecial Weather StatementOHXPickett45 min
May 4, 2:07 AM CDTSevere Thunderstorm WarningOHXCumberland23 min
May 4, 3:01 AM CDTSpecial Weather StatementOHXClay29 min
May 4, 3:07 AM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett38 min
May 4, 4:12 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart48 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart55 min
May 4, 5:02 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Perry58 min
May 4, 5:39 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner51 min
May 4, 5:43 AM CDTSpecial Weather StatementOHXLewis, Perry47 min
May 4, 5:56 AM CDTTornado WarningOHXDavidson, Robertson, Sumner34 min
May 4, 6:00 AM CDTSpecial Weather StatementOHXHickman30 min
May 4, 6:10 AM CDTTornado WarningOHXRobertson, Sumner22 min
May 4, 6:16 AM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Smith, Sumner, Trousdale, Wilson44 min
May 4, 6:21 AM CDTTornado WarningOHXSumner, Trousdale, Wilson24 min
May 4, 6:23 AM CDTSpecial Weather StatementOHXMaury, Williamson37 min
May 4, 6:28 AM CDTSpecial Weather StatementOHXGiles, Lawrence47 min
May 4, 6:42 AM CDTTornado WarningOHXMacon, Smith, Sumner, Trousdale33 min
May 4, 6:52 AM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 2 more38 min
May 4, 6:59 AM CDTSpecial Weather StatementOHXCannon, Rutherford31 min
May 4, 7:01 AM CDTSpecial Weather StatementOHXBedford, Giles, Marshall29 min
May 4, 7:11 AM CDTTornado WarningOHXJackson, Smith34 min
May 4, 7:27 AM CDTTornado WarningOHXDeKalb, Putnam, Smith33 min
May 4, 7:29 AM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Fentress, Jackson, Overton, Pickett and 2 more46 min
May 4, 7:35 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Warren40 min
May 4, 7:48 AM CDTTornado WarningOHXDeKalb, Putnam, White27 min
May 4, 7:53 AM CDTSevere Thunderstorm WarningOHXCoffee, Cumberland, DeKalb, Grundy, Van Buren, Warren and 1 more37 min
May 4, 8:05 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, White40 min
May 4, 8:07 AM CDTTornado WarningOHXCumberland, White23 min
May 4, 8:24 AM CDTTornado WarningOHXCumberland, White11 min
May 4, 8:29 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Overton, Pickett2 hr
May 4, 9:32 AM CDTRiver Flood WarningOHXPerry21 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.